What to Watch For

Signs you should watch for that could indicate abuse of DXM or other cough medicine:

  • Empty cough medicine boxes or bottles in the trash or child’s belongings
  • Purchases of cough medication without notifying you (although some youth shoplift the drug)
  • Cough medicine missing from medicine cabinets
  • Hearing the slang terms for cough medicine abuse
  • Internet history on personal computer, laptop or smartphone showing visits to sites talking about cough medicine abuse or purchasing
  • Unexplained delivery of packages (but note that some youth will have illicit materials delivered to a different address)

There are also signs of drug abuse that apply to any substance, medical or illicit:

  • Old friends are swapped for new ones that drink or use drugs
  • These new friends may not be goal- or family-oriented and you may worry about these new contacts
  • There may now be fights about doing chores that were part of life for many years
  • The young person may insist on total privacy and spend many hours alone in his (or her) room
  • He may be secretive about what he has in his backpack or pockets
  • He may refuse to report where he is going or who he is with
  • If he does say who is he going to be with, a call to that person may show that he is not actually there
  • Grades fall, favorite activities are abandoned
  • He may want or need more money or too much money may be missing
  • He no longer wants to pursue goals that were important to him, like music, college, sports and career choices
  • He may stay out late or be gone overnight
  • He may cover his body up more than warranted by the weather (covering marks from injecting drugs)
  • He may lose weight, look unhealthy
  • His behavior may be erratic, swinging from too energetic to too lethargic
  • Sleeping patterns may also be erratic
  • His emotions may be all over the map
  • There may be an increasing number of discipline problems at home, at school or in church
  • If he runs out of DXM or whatever drug he was abusing, he may experience withdrawal symptoms

Sign up free to receive our email newsletter:

NARCONON OJAI

DRUG EDUCATION AND REHABILITATION